Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Duluth, MN

July 3, 2003Lake County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 3, 2003, 8:02 PM CDT for Lake County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2003, 8:02 PM CDT (01:02 UTC)
Expired
Jul 3, 2003, 9:00 PM CDT
In force
58 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Lake County, MN

The radar

The Duluth radar (KDLH), 97 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-708 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 3, 3:00 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT THU JUL 3 2003

FORECAST CONCERNS ARE ON PCPN CHANCES. 19Z MSAS SFC PRESSURE PLOT
PLACED A HIGH CENTER IN NORTHERN ND BETWEEN MOT AND DVL. A
WEAKENING SFC TROF EXTENDED FROM A LOW CENTER IN NE MANITOBA TO JUST
E OF INL THEN SW TO BJI. OTHER WEAK LEFT OVER OUTFLOW BOUNDARIES
FROM LAST NIGHTS CONVECTION DOT THE CWFA. LATEST LAPS AND MSAS SFC
THERMODYNAMIC PARAMETERS INDICATED THE FA IS QUITE UNSTABLE...BUT
WELL CAPPED. TCU FORMING ALONG THE RED RIVER VALLEY PER SATELLITE
IMAGERY...BUT HAVING A TOUGH TIME MOVING ANY FARTHER E DUE TO CAP.

UPPER LEVEL JET DIVES SE TOWARD THE FA TONIGHT. UPPER DIVERGENCE
ARRIVES AND HELPS PUSH A COLD FRONT NOW IN EASTERN ND EASTWARD AND
THROUGH MN PORTION OF FA BY 06Z FRIDAY. HAVE BACKED OFF ON THE PCPN
CHANCES UNTIL THEN. WILL END THE TSRA CHANCES DURING THE DAY FRIDAY
FROM WEST TO EAST AS FRONT AND UPPER DIVERGENCE DEPARTS THE AREA.
SOME STRONGER TSRA IN NW WI FRIDAY AFTERNOON AS BEST SFC MOISTURE
CONVERGENCE IS FOUND AHEAD OF A SHORT WAVE TROF CROSSING THE UPPER
MIDWEST ON FRIDAY. MODELS DIFFER IN AMOUNT OF PRECIPITABLE WATER ON
FRIDAY OVER NW WI...BUT AGREE ON OVER ONE INCH. SOME HEAVY RAINS
POSSIBLE WITH THE STRONGER STORMS.

ATMOSPHERE STABILIZES FRIDAY NIGHT AND SATURDAY WITH UPPER LEVEL
RIDGING ARRIVING FROM THE WEST. MODELS ARE HINTING AT A SPEED MAX
CRUISING TOWARD SOUTHERN MN. DUE TO THE PROXIMITY OF THE SPEED MAX
AND MODEL UNCERTAINTY...WILL KEEP CHANCE POPS IN FOR SATURDAY
EVENING IN ALL BUT NW WI...WHICH SHOULD BE FAR ENOUGH E OF THE
APPROACHING JET MAX TO NOT BE AFFECTED. TSRA CHANCES WILL LINGER
THROUGH MONDAY WITH A COLD FRONT PROGGED TO MOVE THROUGH.

.DLH...NONE.

GSF
Hazardous weather outlook, Jul 3, 7:30 AM CDT, 12 hours 32 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT THU JUL 3 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN...
...SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY FOR NORTHWESTERN
WISCONSIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN FOR THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY ACROSS THE EASTERN
DAKOTAS AND WESTERN MINNESOTA...THEN MOVE EAST ACROSS NORTHEASTERN
MINNESOTA THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS
WILL MOVE INTO NORTHWESTERN WISCONSIN BY THIS EVENING AND CONTINUE
ACROSS THAT AREA OVERNIGHT. SOME THUNDERSTORMS MAY BE SEVERE
PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWESTERN
WISCONSIN ON FRIDAY. THUNDERSTORMS WILL AGAIN DEVELOP ALONG A COLD
FRONT MOVING THROUGH NORTHWESTERN WISCONSIN ON FRIDAY. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN
NORTHEASTERN MINNESOTA...AND THIS EVENING IN NORTHWESTERN WISCONSIN.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

BERDES

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:17 PM CDTSevere Thunderstorm WarningDLHLake58 min
Jul 3, 8:53 PM CDTSevere Thunderstorm WarningDLHCook37 min
Jul 3, 8:55 PM CDTSpecial Marine WarningDLH65 min
Jul 3, 9:00 PM CDTSpecial Marine WarningDLH60 min
Jul 4, 2:34 AM CDTSevere Thunderstorm WarningDLHAitkin, Pine56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.